Kansas, 2006

Hail and Damaging Winds in Kansas, April 23, 2006

April 23, 2006 · NWS ICT · 31 events in 14 counties and zones

21 thunderstorm wind, 10 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 23, 2:00 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 23, 2:00 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT SUN APR 23 2006

.DISCUSSION...
FORECAST CONCERNS WILL BE THE CHANCES FOR SEVERE THUNDERSTORMS
TONIGHT AND INTO MONDAY.

TONIGHT:
THIS AFTERNOON HAVE BEEN KEEPING OUR EYE ON A WARM FRONT THAT IS
LYING JUST OVER I-70 IN CENTRAL KANSAS...WESTWARD TO A SURFACE LOW
IN WEST CENTRAL KANSAS. FROM THE LOW...A DRYLINE EXTENDED SOUTHWARD
INTO THE TEXAS PANHANDLE. THESE BOUNDARIES WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT AND LOOKING AT THE VERTICAL PROFILE OF THE
ATMOSPHERE...ANYTHING THAT DOES FIRE UP SHOULD BUILD RAPIDLY WITH
THE MAIN THREAT BEING STRONG WINDS AND LARGE HAIL. AT THIS TIME AM
THINKING WE COULD SEE THUNDERSTORMS DEVELOPING IN CENTRAL KANSAS
ALONG THE WARM FRONT TOWARD LATE AFTERNOON. ONCE THESE STORMS GET
GOING...AS THE NIGHT PROGRESSES THEY SHOULD MOVE EAST AND SOUTHEAST
INTO SOUTHEAST KANSAS. SOUTH CENTRAL KANSAS COULD BE HIGH AND DRY
UNLESS SOMETHING CAN BREAK THE CAP AND GETTING GOING ON THE DRYLINE
TO THE WEST OF US THEN MOVE IN THIS EVENING. HAVE THE LOWEST POPS
IN SOUTH CENTRAL KANSAS BECAUSE OF THIS REASON.

MONDAY:
BY MONDAY MORNING THE SURFACE BOUNDARIES SHOULD HAVE MOVED SOUTH AND
EAST AND WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORM ACTIVITY.
PERSONALLY THINK THIS WILL BE THE BETTER CHANCE FOR PRECIPITATION IN
SOUTH CENTRAL KANSAS AS THE BOUNDARY MOVES ACROSS THE AREA. THE
BOUNDARY WILL BE IN SOUTHEAST KANSAS DURING PEAK HEATING SO THE
CHANCE OF SEVERE THUNDERSTORMS IS POSSIBLE FOR THAT AREA AGAIN
TOMORROW. BEHIND THE FRONT...HIGH PRESSURE BUILDING IN FROM THE
NORTHWEST AND THE PRESSURE GRADIENT BETWEEN THESE TWO SYSTEMS WILL
CRANK THE WINDS UP IN OUR NORTHWEST COUNTIES IN THE AFTERNOON.

TUESDAY:
INTRODUCED SMALL POPS FOR SOME LINGERING SHOWERS INTO THIS TIME
FRAME MAINLY FOR OUR NORTHERN AND EASTERN COUNTIES DUE TO THE
BACKWASH AROUND THE SURFACE LOW. THIS WILL BE THE COOLEST DAY OF THE
PERIOD WITH HIGHS IN THE 55 TO 60 DEGREE RANGE

WEDNESDAY AND THURSDAY:
WEDNESDAY IS EXPECTED TO BE A VERY NICE DAY AS HIGH PRESSURE
SETTLES OVER THE FORECAST AREA. MOSTLY CLEAR SKIES...LIGHT
WINDS...WITH TEMPERATURES IN THE 65 TO 70 DEGREE RANGE. THURSDAY A
SHORTWAVE TROF SHOULD MOVE THROUGH THE NORTHWEST FLOW ACROSS THE
UPPER PLAINS. THIS WILL PUSH THE HIGH PRESSURE SYSTEM INTO THE LOWER
MISSISSIPPI VALLEY WITH LEE TROFFING SETTING UP ALONG THE CENTRAL
ROCKIES. WILL SEE AN INCREASE IN SOUTHERLY FLOW ACROSS THE AREA
WHICH WILL WARM TEMPERATURES INTO THE 70S. OUR WESTERN COUNTIES
COULD WARM TO AROUND 80.

FRIDAY-SUNDAY:
SURFACE HIGH PRESSURE WILL BE MOVING ON TO THE EAST AS OUR NEXT
STORM SYSTEM MOVES INTO THE SOUTHWESTERN U.S. BY SATURDAY MORNING
MODELS IN FAIRLY GOOD AGREEMENT THAT SURFACE BOUNDARY WILL EXTEND
FROM THE WESTERN GREAT LAKES ACROSS NORTHERN MISSOURI TO A SURFACE
LOW PRESSURE SYSTEM IN SOUTHWEST KANSAS. WILL THERE BE ENOUGH
MOISTURE TO FUEL ANY CONVECTION ALONG THIS BOUNDARY WILL BE THE BIG
QUESTION. MODELS DO INDICATE PRECIPITATION SO DID INTRODUCE SMALL
CHANCES OF THUNDERSTORMS FOR SATURDAY. AS THE BOUNDARY MOVES
SOUTHEAST...HIGH PRESSURE WILL BE BUILDING IN. DID KEEP SLIGHT
CHANCES FOR SUNDAY JUST ALONG THE OKLAHOMA BORDER. ELSEWHERE SHOULD
BE DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    63  78  43  60 /  30  40  20  20
HUTCHINSON      62  72  42  59 /  30  40  20  10
NEWTON          63  75  43  59 /  40  40  20  20
ELDORADO        63  78  44  59 /  40  40  30  20
WINFIELD-KWLD   64  80  45  60 /  30  30  30  20
RUSSELL         55  65  37  59 /  50  50  20  10
GREAT BEND      55  68  38  60 /  40  40  20  10
SALINA          61  69  40  59 /  50  50  30  20
MCPHERSON       61  70  41  59 /  40  40  20  20
COFFEYVILLE     66  81  49  59 /  50  40  40  20
CHANUTE         64  79  46  57 /  50  50  40  20
IOLA            64  79  45  57 /  50  50  40  20
PARSONS-KPPF    65  80  47  58 /  50  50  40  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ELDER
Hazardous weather outlook, Apr 23, 12:28 PM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
128 PM CDT SUN APR 23 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
128 PM CDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON...MAINLY NORTH
OF HIGHWAY 400. THE BETTER CHANCE OF STORMS WILL BE THIS EVENING
NORTH OF HIGHWAY 56 IN CENTRAL KANSAS. THE PRIMARY THREATS WILL BE
BOTH LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO SOME POTENTIAL
FOR AN ISOLATED TORNADO FOR STORMS NEAR THE WARM FRONT...WHICH
WILL MOST LIKELY BE NEAR OR NORTH OF I-70.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT. THE
PRIMARY RISK WILL BE MARGINALLY SEVERE HAIL. DAMAGING WINDS ARE
ALSO POSSIBLE WITH ANY STORMS WHICH DEVELOP INTO A LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY OCCUR AGAIN ON MONDAY AFTERNOON. THE RISK OF
SEVERE WEATHER IS DEPENDENT ON THE AMOUNT OF SUNSHINE THAT OCCURS
AHEAD OF A COLD FRONT EXPECTED TO MOVE ACROSS THE AREA. THIS RISK
OF SEVERE WEATHER IS MAINLY EAST OF I-35...BUT IS HIGHEST IN
EXTREME SOUTHEAST KANSAS. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREAT.

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY OR FRIDAY
NIGHT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS FRIDAY NIGHT. IT IS TOO EARLY TO SPECULATE WHETHER
ANY OF THESE STORMS WOULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL KANSAS LATE
THIS AFTERNOON AND SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM/HOWERTON

In the hours before

Special weather statement, Apr 23, 5:26 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
626 PM CDT SUN APR 23 2006

KSZ047-240030-
BARTON-
626 PM CDT SUN APR 23 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF LARNED...AND MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

PEOPLE IN WESTERN BARTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS INTENSIFY.
BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

KLEINSASSER
Special weather statement, Apr 23, 5:47 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT SUN APR 23 2006

KSZ047-240045-
BARTON-
647 PM CDT SUN APR 23 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 6 MILES NORTHEAST OF
LARNED...AND MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 10 hail. Local standard time, as filed.

Thunderstorm Wind, Barton

When
April 23, 5:55 PM CST
Where
Barton County, Great Bend Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.350, -98.850

Reported by the Great Bend AWOS.

Hail, Kingman

When
April 23, 6:27 PM CST
Where
Kingman County, 6 mi N of Nashville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.533, -98.433

Occurred with 50 mph winds.

Thunderstorm Wind, Kingman

When
April 23, 6:41 PM CST
Where
Kingman County, 3 mi S of Zenda
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.400, -98.283

Hail, Kingman

When
April 23, 6:57 PM CST
Where
Kingman County, 4 mi W of Kingman
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -98.183

Thunderstorm Wind, Kingman

When
April 23, 6:57 PM CST
Where
Kingman County, Kingman
Measured
58 kt (67 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
37.650, -98.117

Reported by a storm chaser affiliated with an unknown TV news station.

Thunderstorm Wind, Ellsworth

When
April 23, 7:00 PM CST
Where
Ellsworth County, Kanapolis Res
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
38.650, -98.033

A storage building at a boat and camper storage business near Kanopolis Lake was completely destroyed due to high winds. The tin roof was blown off and the sides were blown in. Another storage building nearby had damage to the tin roof. Also, an electrical pole near the site snapped.

Thunderstorm Wind, Reno

When
April 23, 7:02 PM CST
Where
Reno County, 4 mi E of Nickerson
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.150, -98.017

Estimated at the intersection of 82nd Ave and Yaggy Rd.

Hail, Saline

When
April 23, 7:04 PM CST
Where
Saline County, 1 mi N of Glendale
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.917, -97.867

Hail, Saline

When
April 23, 7:08 PM CST
Where
Saline County, 1 mi W of Glendale
Measured
1.25 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.900, -97.883

Thunderstorm Wind, Reno

When
April 23, 7:17 PM CST
Where
Reno County, 2 mi E of Buhler
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.133, -97.733

Thunderstorm Wind, Reno

When
April 23, 7:19 PM CST
Where
Reno County, Hutchinson
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.067, -97.917

Occurred with dime sized hail.

Thunderstorm Wind, Harvey

When
April 23, 7:29 PM CST
Where
Harvey County, Hesston
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.133, -97.433

Reported by a KSNW WeatherLab. A semi truck was blown off the road.

Thunderstorm Wind, Harvey

When
April 23, 7:35 PM CST
Where
Harvey County, Newton
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.050, -97.350

Reported by a KSNW WeatherLab.

Thunderstorm Wind, Sedgwick

When
April 23, 7:40 PM CST
Where
Sedgwick County, 10 mi SW of Wichita
Measured
70 kt (81 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.600, -97.467

Hail, Chase

When
April 23, 7:40 PM CST
Where
Chase County, Cedar Pt
Measured
1.75 in hail
Reported by
COOP STATION
Coordinates
38.267, -96.817

Hail, Marion

When
April 23, 7:45 PM CST
Where
Marion County, Pilsen
Measured
2 in hail
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
38.467, -97.033

Several reports of broken or cracked wind shields and siding damage in the Pilsen area between 8 and 9 pm due to large hail. Additionally, various wheat fields were knocked down, breaking off the wheat two inches from the ground.

Thunderstorm Wind, Saline

When
April 23, 7:45 PM CST
Where
Saline County, 5 mi ESE of Brookville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
38.733, -97.783

Roof was ripped off of a large three-sided pole barn, causing the barn to collapse.

Thunderstorm Wind, Sedgwick

When
April 23, 7:55 PM CST
Where
Sedgwick County, Clearwater
Measured
70 kt (81 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.500, -97.500

Hail, Chase

When
April 23, 7:55 PM CST
Where
Chase County, Cedar Pt
Measured
0.75 in hail
Reported by
COOP STATION
Coordinates
38.267, -96.817

Hail, Chase

When
April 23, 8:00 PM CST
Where
Chase County, Cottonwood Falls
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.367, -96.533

Thunderstorm Wind, Marion

When
April 23, 8:00 PM CST
Where
Marion County, 3 mi SW of Florence
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
38.217, -96.967

A repair shop suffered extensive damage when its metal roof blew off. Pieces of the roof were strewn about one quarter mile east of the property. Additionally, an outbuilding on the same property suffered moderate damage.

Thunderstorm Wind, Harvey

When
April 23, 8:02 PM CST
Where
Harvey County, 8 mi SE of Newton
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
37.967, -97.250

Large tree limbs were blown down, and siding was tore off a house.

Thunderstorm Wind, Butler

When
April 23, 8:12 PM CST
Where
Butler County, 1 mi N of Towanda
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -97.000

Power pole was blown down.

Hail, Chase

When
April 23, 8:15 PM CST
Where
Chase County, 1 mi W of Cottonwood Falls
Measured
0.75 in hail
Reported by
COOP STATION
Coordinates
38.367, -96.550

Thunderstorm Wind, Cowley

When
April 23, 8:33 PM CST
Where
Cowley County, Udall
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.383, -97.117

Thunderstorm Wind, Chase

When
April 23, 8:35 PM CST
Where
Chase County, 2 mi S of Cottonwood Falls
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.333, -96.533

Hail, Greenwood

When
April 23, 8:36 PM CST
Where
Greenwood County, Virgil
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -96.017

Thunderstorm Wind, Chase

When
April 23, 8:45 PM CST
Where
Chase County, 5 mi S of Cottonwood Falls
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.300, -96.533

Occurred with nickel sized hail.

Thunderstorm Wind, Greenwood

When
April 23, 9:05 PM CST
Where
Greenwood County, Virgil
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -96.017

Thunderstorm Wind, Woodson

When
April 23, 9:20 PM CST
Where
Woodson County, 5 mi NW of Yates Center
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.933, -95.800

Thunderstorm Wind, Allen

When
April 23, 9:45 PM CST
Where
Allen County, Iola
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -95.400

Trees were uprooted on the south side of Iola.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500211, 5500212, 5500213, 5500214, 5500215, 5500509, 5500216, 5500217, 5500218, 5500219, 5500220, 5500221, 5500222, 5500223, 5500225, 5500507, 5500508, 5500224, 5500226, 5500227, 5500506, 5500496, 5500497, 5500498, 5500499, 5500500, 5500501, 5500502, 5500503, 5500504, 5500505.